Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

Lifting surgeries to branched covering spaces


Authors: Hugh M. Hilden and José María Montesinos
Journal: Trans. Amer. Math. Soc. 259 (1980), 157-165
MSC: Primary 57M12; Secondary 57Q99
MathSciNet review: 561830
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is proved that if $ {M^n}$ is a branched covering of a sphere, branched over a manifold, so is $ {M^n}\, \times \,{S^m}$, but the number of sheets is one more. In particular, the n-dimensional torus is an n-fold simple covering of $ {S^n}$ branched over an orientable manifold. The proof involves the development of a new technique to perform equivariant handle addition. Other consequences of this technique are given.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57M12, 57Q99

Retrieve articles in all journals with MSC: 57M12, 57Q99


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1980-0561830-0
PII: S 0002-9947(1980)0561830-0
Keywords: n-manifolds, n-fold simple branched covering spaces, knots, equivariant surgery, moves
Article copyright: © Copyright 1980 American Mathematical Society